Call Us Today for a FREE CONSULTATION 205-933-1500
Jan 10 2012

FDA Warns Of Opioid Drug Mix-Up With Percocet And Eight Other Opioid Products

Posted in Community Service, Nursing Home, Product Liability

The mixing of  drug products during the manufacturing and bottling process may cause medical issues to the unaware consumer, says Alabama liability attorney Keith T. Belt

The FDA has issued a warning that pills, tablets, or caplets of Percocet and eight other opioid products packaged by Novartis for Endo Pharmaceuticals may have been mixed up, with one drug being packaged as another. The other products include Opana ER CII, Opana CII, Percodan CII, Oxymorphone hydrochloride CII, Endocet CII, Endodan CII, Morphine sulfate ER CII, and Zydone CIII. A listing on the FDA website is augumented by a more complete list of strength and a guide to colors, shapes, and markings of the affected products on the Endo website.

Opiates are potent medications used to alleviate pain and are available only by prescription. The following Endo Pharmaceutical products1 2may be affected by the packaging problem (see also www.endo.com3):

  • Opana® ER (oxymorphone hydrochloride) Extended-Release Tablets CII
  • Opana® (oxymorphone hydrochloride) CII
  • Oxymorphone hydrochloride Tablets CII
  • PERCOCET® (oxycodone hydrochloride and acetaminophen USP) Tablets CII
  • PERCODAN® (oxycodone hydrochloride and aspirin, USP) Tablets CII
  • ENDOCET® (oxycodone hydrochloride and acetaminophen USP) Tablets CII
  • ENDODAN® (oxycodone hydrochloride and aspirin, USP) Tablets CII
  • MORPHINE SULFATE Extended-Release Tablets CII
  • ZYDONE® (hydrocodone bitartrate/acetaminophen tablets, USP) CIII

The affected products were packaged at the Lincoln, Neb., plant involved in a recall of over-the-counter products manufactured by Novartis, including Excedrin and NoDoz. The error is likely the result of improperly cleared packaging machinery, which may have caused pills from one product to be carried over into containers of another product, according to Edward Cox, MD, director of the FDA’s Office of Antiviral Product, Office of New Drugs, and the Center for Drug Evaluation of Research.

The odds of a patient being affected by the drug mix-up are low and no adverse event reports related to incorrect product dosing have been filed, Cox said during a press conference. Patients should be wary of any pills that are different in size, shape, color, or markings from their standard medication or are different from others in the container. Patients should return prescriptions that contain mixed drugs to their pharmacy.

The FDA has instructed pharmacists to visually inspect the opioid drugs that may be affected by the packaging error to prevent the spread of improperly packaged medications. Visual inspection by pharmacists and patients should further mitigate the risk to patients and potential product shortage as the result of the shutdown of the Nebraska facility during its inspection. It is not known if there are any opioid drugs that have cross-contaminated the over-the-counter products recalled by Novartis at the same facility.